Alert archive / Minnesota / Wind Chill Advisories in 2024

Wind Chill Advisory 5, NWS Twin Cities, MN

January 19, 20249 counties in Minnesota

NWS Twin Cities, MN issued this wind chill advisory at Jan 19, 2024, 12:02 PM CST for 9 counties in Minnesota. It took effect at Jan 19, 2024, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2024, 12:02 PM CST (18:02 UTC)
In effect from
Jan 19, 2024, 9:00 PM CST
Expired
Jan 20, 2024, 9:00 AM CST
In force
12 hr
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Brown County, MN, Faribault County, MN, Freeborn County, MN, Martin County, MN, Redwood County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWUS43 KMPX 191802
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1202 PM CST Fri Jan 19 2024

MNZ073-074-082>085-091>093-200315-
/O.NEW.KMPX.WC.Y.0005.240120T0300Z-240120T1500Z/
Redwood-Brown-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Redwood Falls, New Ulm, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
1202 PM CST Fri Jan 19 2024

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 to 30 below zero.

* WHERE...Along and south of a line from Redwood Falls to Mankato
  to Owatonna in south central Minnesota.

* WHEN...From 9 PM this evening to 9 AM CST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 20 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

TDK/Strus
4 follow-up statements
242 
WWUS43 KMPX 192342
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
542 PM CST Fri Jan 19 2024

MNZ073-074-082>085-091>093-200745-
/O.CON.KMPX.WC.Y.0005.240120T0300Z-240120T1500Z/
Redwood-Brown-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Redwood Falls, New Ulm, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
542 PM CST Fri Jan 19 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Portions of south central and southwest Minnesota.

* WHEN...From 9 PM this evening to 9 AM CST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 20 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Borghoff
205 
WWUS43 KMPX 200436
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1036 PM CST Fri Jan 19 2024

MNZ073-074-082>085-091>093-201245-
/O.CON.KMPX.WC.Y.0005.000000T0000Z-240120T1500Z/
Redwood-Brown-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Redwood Falls, New Ulm, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
1036 PM CST Fri Jan 19 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of south central and southwest Minnesota.

* WHEN...Until 9 AM CST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 20 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Borghoff
596 
WWUS43 KMPX 200912
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
312 AM CST Sat Jan 20 2024

MNZ073-074-082>085-091>093-201500-
/O.CON.KMPX.WC.Y.0005.000000T0000Z-240120T1500Z/
Redwood-Brown-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Redwood Falls, New Ulm, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
312 AM CST Sat Jan 20 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of south central and southwest Minnesota.

* WHEN...Until 9 AM CST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 20 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

RMD
919 
WWUS43 KMPX 201457
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
857 AM CST Sat Jan 20 2024

MNZ073-074-082>085-091>093-201600-
/O.EXP.KMPX.WC.Y.0005.000000T0000Z-240120T1500Z/
Redwood-Brown-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
Including the cities of Redwood Falls, New Ulm, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
857 AM CST Sat Jan 20 2024

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Wind chills over southern Minnesota have increased over the 25
degrees below zero threshold for necessitating a Wind Chill
Advisory. Therefore, the advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 10:49 AM CST, 1 hour 13 minutes earlier. Its key messages:

  • Light snow possible early this morning across Central Minnesota and Western Wisconsin.
  • One final surge of Arctic air arrives today, with wind chills as low as -25 both this morning and Saturday morning.
  • Well-above normal temperatures next week through the end of January.
Area forecast discussion, Jan 19, 10:49 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1049 AM CST Fri Jan 19 2024

.KEY MESSAGES...

- Light snow possible early this morning across Central Minnesota
and Western Wisconsin.

- One final surge of Arctic air arrives today, with wind chills as
low as -25 both this morning and Saturday morning.

- Well-above normal temperatures next week through the end of
  January.

&&

.DISCUSSION...
Issued at 336 AM CST Fri Jan 19 2024

Today through tomorrow...We are rounding the final stretch in the
race to escape this arctic airmass which has kept a strong grasp
over the northern plains for several days now. With that being said,
one more arctic blast will dive southward making for today's
high temperatures struggle to escape the single digits. Forcing
from this system looks sufficient enough to produce only a
slight chance of light snow and flurries for Minnesota and
Western WI later this morning. Best chances for any accumulating
snowfall are north of a line from Pope to Kanabec Counties in
Minnesota of up to a couple tenths of an inch or less. Winds
will become gusty early this morning, especially across Western
MN where gusts will range between 25-30 mph before decreasing this
evening. Skies will clear late tonight allowing for lows to
reach 8 to 15 below zero which highlights a marginal concern for
wind chills. As of now, Saturday morning looks to be the
coldest with wind chills nearing advisory criteria of 25 below
zero in southern and western MN where the snowpack is greatest.
Whereas areas farther north and east towards the twin cities
metro and Western Wisconsin will be slightly warmer with wind
chills in the teens below zero. Saturday night into early Sunday
morning features the prelude of the advertised warm-up.
However, despite not being as cold as Saturday morning,
increased wind speeds once again will force wind chills down
between 15 to 25 below zero before much warmer air arrives
during the daytime hours Sunday.

Sunday through next week...The last of the arctic airmass will
continue eastward over the Great Lakes region while high pressure
enters from our west. The prevailing flow regime will shift from
northerly to south-southwesterly allowing for warm advection to
force highs at least 10-15 degrees warmer than 24 hours prior into
the upper teens low 20s. Come next Monday, troughing deepens over
the Intermountain West which will advance by Monday night into
Tuesday. Temperatures will only continue to warm during this
timeframe to at or above the freezing mark for highs and lows in the
20s, combined with improved moisture transport. Despite this
system's track favoring more across the southern Coulie Region,
maintained chances of a rain/snow mix during the day on Tuesday. Any
deviation in timing could impact p-types given diurnal changes in
temperature profiles. Beyond this event, the rest of the forecast
period looks dry and remaining increasingly likely with above normal
temperatures for the remainder of January.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1045 AM CST Fri Jan 19 2024

A few light snow showers are moving across eastern Minnesota and
western Wisconsin this morning, but conditions have largely
remained VFR/MVFR outside of any quick busts of heavier snow.
These snow showers will continue to move to the southeast
through the afternoon with VFR conditions prevailing. Further
west, a few pockets of SCT-BKN020 cigs are intermittently moving
through. Skies clear and northwest winds will become lighter
and more westerly/variable overnight as a surface high moves in
from the west. Clear skies are expected through the end of the
period.

KMSP...A stray flurry or two is possible through early this
afternoon, but should not impact cigs/vis. Otherwise, light
west to southwest winds and clear skies through the day
Saturday.

/OUTLOOK FOR KMSP/
SUN...VFR. Winds S 15-25 kts.
MON...VFR, MVFR cigs possible. Winds SW 5-10 kts.
TUE...MVFR, chc -RA/SN. Winds E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...RMD
AVIATION...Dye
Hazardous weather outlook, Jan 19, 3:05 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
305 AM CST Fri Jan 19 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
305 AM CST Fri Jan 19 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Wind chills between 15 to 25 below zero are likely tonight into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chills between 15 to 25 below zero are likely Saturday night
into Sunday morning. Wind gusts of up to 35 mph possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

NDC

Nearby

Wind Chill Advisories in Minnesota, 2024Every wind chill advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.